Alert archive / Idaho / Wind Advisories in 2017

Wind Advisory 23, NWS Pocatello, ID

October 19, 2017

NWS Pocatello, ID issued this wind advisory at Oct 19, 2017, 3:33 AM MDT. It took effect at Oct 20, 2017, 10:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2017, 3:33 AM MDT (09:33 UTC)
In effect from
Oct 20, 2017, 10:00 AM MDT
Expired
Oct 20, 2017, 8:58 PM MDT
In force
11 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

564 
WWUS75 KPIH 190933
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
333 AM MDT Thu Oct 19 2017

...Surface Cold Front to Bring Strong Gusty Winds to The Snake 
Plain Friday...

.A surface cold font will cross the Upper and Lower Snake Plain of
Southeast Idaho around noon time Friday. Strong southwesterly
winds will develop in the afternoon with gusts up to 55 mph
possible. High profile vehicles planning travel on US 20 and US 26
between Arco, Blackfoot and Idaho Falls on Friday should be
prepared for very strong cross winds. Travel will be further
complicated by showers of rain mixing with snow.


IDZ017-020-021-192100-
/O.NEW.KPIH.WI.Y.0023.171020T1600Z-171021T0200Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, and Pocatello
333 AM MDT Thu Oct 19 2017

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MDT FRIDAY...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 10 AM to 8 PM MDT Friday. 

* IMPACTS/TIMING...Winds of 30 to 40 mph with gusts up to 55 mph
  will develop by 11 AM Friday and make driving very difficult for
  high profile vehicles. Travel will be further complicated by
  scattered rain showers mixing with showers of snow. Winds are 
  expected to subside by 8 PM Friday evening. 

* WINDS...Southwest winds increasing to 30 to 40 mph with gusts
  that may reach or possibly exceed 55 mph.

* LOCATIONS...Strong gusty winds will develop between Burley and
  Roberts. This includes Interstate 86 from Burley to Pocatello
  and Interstate 15 north through Idaho Falls and Dubois. Very
  strong cross winds will affect US 20 from Idaho Falls to Arco,
  and US 26 from BlackFoot to Atomic City. 

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
4 follow-up statements
395 
WWUS75 KPIH 192001
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
201 PM MDT Thu Oct 19 2017

...Cold Front to Bring Strong Gusty Winds to The Snake Plain and 
Eastern Magic Valley Friday...

.A surface cold font will cross the Eastern Magic Valley and the 
Upper and Lower Snake Plain of southeast Idaho Friday. Strong 
southwesterly winds will develop in the afternoon along and behind
the front, with gusts up to 55 mph possible. High profile 
vehicles should be prepared for strong cross winds. Travel will be
further complicated by rain showers mixing with snow showers.

IDZ017-020-021-201100-
/O.CON.KPIH.WI.Y.0023.171020T1600Z-171021T0200Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, and Pocatello
201 PM MDT Thu Oct 19 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM MDT
FRIDAY...

* IMPACTS/TIMING...Strong winds will develop by 11 AM Friday. The
  winds are expected to make driving difficult for high profile
  vehicles and large trucks with light or empty loads. Some
  blowing dust is possible in areas of recent agriculture,
  especially along Interstate 15 from Idaho Falls to Roberts.
  Loose outdoor objects may also be blown around. Travel will be 
  further complicated by scattered rain showers mixing with snow 
  showers. Winds are expected to begin subsiding by 8 PM Friday 
  evening. 

* WINDS...Southwest winds increasing to 25 to 35 mph with gusts of
  45 to 55 MPH.  

* LOCATIONS...The eastern Magic Valley and all of the Snake Plain.
  This includes Interstate 86 from Burley east to Pocatello and
  Interstate 15 from Pocatello north through Idaho Falls and
  Dubois. Very strong cross winds will affect US 20 from Idaho 
  Falls to Arco, Interstate 15 from Idaho Falls to Roberts, and US
  26 from BlackFoot to Atomic City.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of at least 30 mph are expected.
Gusts over 45 mph are possible. Winds this strong can make 
driving difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

KSMITH/DMH
970 
WWUS75 KPIH 200917
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
317 AM MDT Fri Oct 20 2017


IDZ017-020-021-202100-
/O.CON.KPIH.WI.Y.0023.171020T1600Z-171021T0200Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, and Pocatello
317 AM MDT Fri Oct 20 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MDT THIS EVENING...

* IMPACTS/TIMING...Strong winds will develop by 11 AM Friday. 
  The winds are expected to make driving difficult for high 
  profile vehicles and large trucks with light or empty loads. 
  Some blowing dust is possible in areas of recent agriculture, 
  especially along Interstate 15 from Idaho Falls to Roberts. 
  Loose outdoor objects may also be blown around. Travel will be 
  further complicated by scattered rain showers mixing with snow 
  showers. Winds are expected to begin subsiding by 8 PM Friday 
  evening. 

* WINDS...Southwest winds increasing to 25 to 35 mph with gusts 
  of 45 to 55 MPH. 

* LOCATIONS...The eastern Magic Valley and all of the Snake 
  Plain. This includes Interstate 86 from Burley east to 
  Pocatello and Interstate 15 from Pocatello north through Idaho 
  Falls and Dubois. Very strong cross winds will affect US 20 
  from Idaho Falls to Arco, Interstate 15 from Idaho Falls to 
  Roberts, and US 26 from BlackFoot to Atomic City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of at least 30 mph are expected.
Gusts over 45 mph are possible. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
135 
WWUS75 KPIH 201506
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
906 AM MDT Fri Oct 20 2017

IDZ017-020-021-210300-
/O.EXT.KPIH.WI.Y.0023.171020T1600Z-171021T0300Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, and Pocatello
906 AM MDT Fri Oct 20 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* IMPACTS/TIMING...Strong winds will sweep across the area this
  morning making driving difficult for high profile vehicles.
  Blowing dust is possible near recently plowed fields, especially
  along Interstate 15 from Idaho Falls to Roberts. Winds are
  expected to subside below advisory criteria by 9 PM this
  evening.

* WINDS...Southwest to west winds increasing to 30 to 40 mph with
  gusts of 45 to 55 MPH possible early this afternoon. 

* LOCATIONS...The eastern Magic Valley and Snake River Plain
  including Interstate 86 from Burley to Pocatello and Interstate
  15 from Pocatello north through Idaho Falls and Dubois. Very 
  strong cross winds will affect US 20 from Idaho Falls to Arco, 
  Interstate 15 from Idaho Falls to Roberts, and US 26 from 
  BlackFoot to Atomic City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of at least 30 mph are expected.
Gusts over 45 mph are possible. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
887 
WWUS75 KPIH 210258
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
858 PM MDT Fri Oct 20 2017

IDZ017-020-021-210400-
/O.CAN.KPIH.WI.Y.0023.000000T0000Z-171021T0300Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, and Pocatello
858 PM MDT Fri Oct 20 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pocatello has cancelled the Wind
Advisory. 

Winds have decreased across the area with the passage of a cold
front, though they remain breezy. Winds will continue to be 
breezy through Saturday before becoming stronger on Sunday 
afternoon into the early evening as another cold front approaches 
the area. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 19, 2:56 AM MDT, 37 minutes earlier.

Area forecast discussion, Oct 19, 2:56 AM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
256 AM MDT Thu Oct 19 2017

.SHORT TERM...Today and Friday...Today will be another lovely warm
weather day with some breezy conditions across the Highlands and
Central Mountains of 15 to 25 mph. Tomorrow though, weather
conditions will certainly change. An approaching broad upper
trough will track a cold front across Idaho by days end, before
dropping temperatures 20 degrees, bringing rain, snow and very
strong winds. Snow showers will begin along Banner Summit and in
the western/northern portions of the Central Mountains in the
overnight hours tonight before quickly spreading southeast and
eastwards during the early morning hours. Snow levels Friday
morning will be dropping quickly from 6500 ft in the early morning
to approximately 5000 ft by the afternoon hours. This may bring a
mixture of rain and snow to portions of Snake Plain briefly
Friday; otherwise these areas can expect rain. For snow totals
Friday in the Central Mountains, 3 to 5 inches of new accumulation
is forecast at pass level with upwards of 8 inches over 8000 ft.
One to 2 inches are forecast above 6000 ft in the Highland areas.
Of concern Friday will be increasing wind speeds of 30 to 40 mph
with gusts to 50 mph across the Snake Plain and 25 to 35 mph gusts
to 45 mph in the mountains. As a result of these winds combined
where snow is forecast, blowing snow will be a risk for those
driving on Galena Summit and along state highways. NP/RS

&&

.LONG TERM...Saturday through next Thursday...Chances for snow
showers will remain across the higher terrains of the Central
Mountains and Eastern Idaho areas Saturday as additional troughs
of energy track through Idaho and Montana. Much of the snow will
hug the western facing slopes as our flow will shift more
northwesterly through Sunday. Additional snow amounts of 1 to 2
inches are forecast. We are not expecting much, or any, precip
across the Snake Plain areas over the weekend. Temperatures
Saturday versus Sunday will be comparatively different with low
50s on Saturday and low to mid 60s Sunday. Looking toward next
week, expect mid 60s for high temperatures and dry conditions with
a mild weather pattern as high pressure builds into our area.
NP/RS

&&

.AVIATION...TAF period continues VFR across the region today. Winds
increase slightly again today, especially through northern portions
of the Snake Plain, KIDA may gust to 25kts. Much different on Friday
with the trough moving inland. Expect rain and possible MVFR
ceilings at KSUN early Friday morning, maybe 13-14Z. Scattered
showers develop quickly across SE Idaho and a Wind Advisory has been
issued for the Upper and Lower Snake Plain 20/17Z to 21/02Z. We are
keeping watch for wind gusts reaching or exceeding 50 KTS in the
Arco Desert, GFS MOS has been flirting with 35-37 KTS of wind at
KIDA and KPIH. Snow levels will be lowering to 6000-5500 feet by
early evening. RS

&&

.FIRE WEATHER...A low pressure disturbance will be entering the
Washington and Oregon Coast today. Southwesterly winds will increase
over the exposed upper elevations of the mountains in all areas,
gusts to 30 mph pretty common, 35 for the Lemhi and Bitterroot
Ranges. Minimum humidity in the middle and upper teens will also be
common in this warm SW flow. The trough has been stretching a little
more north and south with time, resulting in timing of precipitation
moving into the Central Mountains a couple of hours slower, could be
3 or 4 in the morning for Stanley area. Showers will spread to the
Wyoming border by noon Friday. A Wind Advisory will be issued for
the Snake Plain from about Richfield to Hamer for Friday afternoon.
Southwest winds of 30 to 40 mph with gusts up to 55 mph possible.
Through about midnight Friday night, the west slopes of the Central
Mountains, including Stanley and Galena Summit area could see .10 to
.30 inch liquid equivalent of precipitation, a few west facing
slopes possibly up to a half inch. Temperatures drop back to the 40s
in the mountains and around 50F valleys Friday. Snow levels after
rising to near 10000 feet elevation on Thursday, come back down to
around 5500-6000 feet Friday afternoon and continue to fall to the
valley floors by Saturday morning. Scattered showers will diminish
Friday night and early Saturday before the next round of moisture
advances across the Central mountains and Eastern Highlands Saturday
night and Sunday. Then a gradual return to dry high pressure ridge
follows Monday and Tuesday. Models continue to show disagreement by
Wednesday of next week, one favoring a chance of showers and another
favoring nothing but a warm and dry high pressure ridge over this
area. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 8 PM MDT Friday for IDZ017-020-021.

&&

In the hours before

Special weather statement, Oct 19, 3:22 AM MDT, 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
322 AM MDT Thu Oct 19 2017

IDZ018-031-192200-
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum,
and Bellevue
322 AM MDT Thu Oct 19 2017

...Accumulating snow expected Friday along with blowing snow...

An approaching storm system and subsequent cold front will bring
accumulating snowfall Friday. Snow levels Friday morning will be
dropping quickly with snow expected to begin overnight tonight
with increasing intensity tomorrow morning. Accumulations of 3 to
5 inches are forecast at pass level upwards of 8 inches over 8000
ft. Additionally, wind speeds of 25 to 35 mph with gusts to 45
mph will combine to bring blowing snow for those driving on
Galena Summit, Banner Summit and along state highways. Exercise
caution in these conditions and be ready for reduced visibility in
periods of blowing snow.

Nearby

Wind Advisories in Idaho, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.